Alert archive / Montana / High Wind Warnings in 2017
High Wind Warning 14, NWS Glasgow, MT
NWS Glasgow, MT issued this high wind warning at Dec 10, 2017, 10:19 PM MST for Sheridan County, Montana. It was in force for 6 hr. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 10, 2017, 10:19 PM MST (05:19 UTC)
- Expired
- Dec 11, 2017, 3:52 AM MST
- In force
- 6 hr
- Issued by
- NWS Glasgow, MT
County Sheridan County, MT
The radar
The Glasgow radar (KGGW), 166 km from the middle of the area, began a volume at 05:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 10, 11:58 PM MST | NON-TSTM WND GST 56 | 1 Se Medicine Lake, MT | MEDICINE LAKE RAWS |
| Dec 11, 1:00 AM MST | NON-TSTM WND GST 58 | 2 Ene Plentywood, MT | PLENTYWOOD AIRPORT |
| Dec 11, 1:24 AM MST | NON-TSTM WND GST 60 | 6 S Comertown, MT | ALSO HAD SUSTAINED WINDS 40-50 MPH BETWEEN 902 PM AND 144 AM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 5.3 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3060 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 401 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
907 WWUS75 KGGW 110519 NPWGGW URGENT - WEATHER MESSAGE National Weather Service Glasgow MT 1019 PM MST Sun Dec 10 2017 ...HIGH WIND SPEEDS OVERNIGHT... MTZ019-111100- /O.NEW.KGGW.HW.W.0014.171211T0519Z-171211T1100Z/ Sheridan- Including the cities of Plentywood and Medicine Lake 1019 PM MST Sun Dec 10 2017 ...HIGH WIND WARNING IN EFFECT UNTIL 4 AM MST MONDAY... The National Weather Service in Glasgow has issued a High Wind Warning, which is in effect until 4 AM MST Monday. * WINDS...Northwest 40 to 50 mph with gusts up to 60 mph. * TIMING...Tonight and through the overnight hours. * IMPACTS...Loose items will blow around. Power outages are possible. Travel will be difficult...especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
1 follow-up statement
323 WWUS75 KGGW 111052 NPWGGW URGENT - WEATHER MESSAGE National Weather Service Glasgow MT 352 AM MST Mon Dec 11 2017 MTZ019-111200- /O.CAN.KGGW.HW.W.0014.000000T0000Z-171211T1100Z/ Sheridan- 352 AM MST Mon Dec 11 2017 ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Glasgow has cancelled the High Wind Warning. Winds have decreased to below warning criteria. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this high wind warning went out at Dec 10, 9:40 PM MST, 39 minutes earlier.
Area forecast discussion, Dec 10, 9:40 PM MST, 39 minutes before
Area Forecast Discussion...UPDATED National Weather Service Glasgow MT 940 PM MST Sun Dec 10 2017 .DISCUSSION... 9:00 PM UPDATE: Disturbance dropping south out of southern Saskatchewan bringing most of the stronger winds aloft all the way down to the surface. This is resulting in localized wind gusts coming in much stronger than expected tonight. Sent another update to more accurately depict these winds through tonight, especially over our NE corner and eastern zones. BMickelson 6:00 PM UPDATE: Sent an update tonight simply to include the latest hourly model updates for temperatures and winds and chances for precipitation over our eastern zones overnight. Won't amount to much if anything at all. BMickelson AFTERNOON UPDATE: Synoptic Setup: Currently a trough lies over Nunavut, the Hudson and the Great Lakes. A ridge lies over the California the Pacific Northwest Coast and the Gulf of Alaska. In between northwest to northern flow has established from Alberta through northeast Montana and into Colorado. A shortwave is dropping down in the flow over southeastern Saskatchewan. This afternoon through Tonight: Shortwave will move into North Dakota tonight clipping the far northeastern corner of the CWA. Winds aloft are expected in increase. However, with inadequate mixing these winds are not expected to make it to the surface except for the occasional gust. No precip is expected with this wave. Monday through Tuesday: Ridge to the west will move inland and spill over the front range into a large chinook over Alberta Monday night. The movement of the ridge should kick out the shortwave by Monday late morning. The Chinook should be in full force over Montana by Tuesday morning leading to a very warm day. Tuesday night into Wednesday night: As the ridge rides down the front range another shortwave similar to tonight will follow it through the area bringing a cold front and strong winds for the whole CWA. Thursday and Thursday night: Another brief warm chinook is anticipated in the NW flow. Friday onward: A pattern change sets up. The large ridge in control of the western half of the CONUS and Canada dissolves. This gives room at a minimum for a large Pacific trough to move through cooling things off from here onward. Friday, Friday night, and Saturday Night all look to have higher PoPs with a significant chance at rain/snow used NPoP here to help substitute for FB's inadequacy. Unfortunately, beyond these generalities model uncertainty takes over and change can be expected to details and timings. GAH 830AM UPDATE: Changes to the forecast were minor. Hourly temps across Phillips and Petroleum continue with the chinook eating their inversions early. RH across the board was about 10 percent too high. This is a warning sign for fire weather and if wind ends up busting expectations significantly would not be surprised to throw a red flag later. Currently, winds still look to be weak to marginal/breezy today. GAH OVERNIGHT DISCUSSION: The short term will again be dominated by high pressure under a large ridge of high pressure over the mountain west. The main concern for the period will be the degree of cloud cover over the region and at what times. IR imagery shows some high-level cloud cover over the region, which should somewhat inhibit radiational cooling, thus keeping morning lows higher than consensus. The blended solution keeps partly cloudy skies over much of the region, with mostly cloudy skies building into the northeast. This should inhibit insolation as well later today, keeping highs a bit lowered in the northeast. If large breaks in any cloud cover can occur during the day, with little snow on the ground and good mixing expected to occur in the afternoon, daytime highs may end up even higher than forecast. Mechanical mixing, and some hints at a tightening pressure gradient over the region will lead to some blustery conditions during the overnight hours tonight into tomorrow, and while conditions generally remain below wind headline criteria, should the NBM be believed, the Little Rockies may be a place to keep an eye on through the later afternoon hours into late tomorrow night. Generally the long term remains dominated by ridging in the west and high pressure at the surface across the region. A small amplitude wave looks to push through eastern Montana around midweek, but as it is expected to be more shortwave in nature, should just move through the large-scale flow without influencing the shape or strength of the overall ridge. Precipitation chances due to this wave will be minor, and the only real effect should be to knock down the temperatures behind it for a day or two, and some local wind enhancement will certainly be possible. The next significant wave is still being resolved late in the week and early into the weekend. This trough does look to be strong enough to modify the overall ridge, to a certain extent, and will work to flatten the ridge some. This is where some precipitation chances really begin to push into the region. There is enough discrepancy in the model solutions still that the PoPs are generally going to be slight chance, with a few scattered areas of chance PoPs in there as well. Bigelbach && .AVIATION... LLWS: Low level wind shear is expected to set up rapidly tonight as a strong mid-level wind off the ground moves in from southern Saskatchewan. Timing appears to be 02 to 07Z for the TAF sites. FLIGHT CAT: VFR-MVFR. SYNOPSIS: VFR through tonight. The western edge of a disturbance will bring lowering clouds to northeast Montana tomorrow. Ceilings will lower for all sites, but KSDY and KGDV will experience MVFR levels from the late morning through the afternoon hours. WIND: West-northwest winds of 10-20 kts this afternoon. Increasing to 15-25 kts with gusts 25-30 kts tonight. Decreasing to 10 to 20 kts Monday. GAH/BLM && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && weather.gov/glasgow
In the hours before
Local storm report, Dec 10, 9:23 PM MST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
923 PM MST SUN DEC 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0843 PM NON-TSTM WND GST 6 S COMERTOWN 48.81N 104.25W
12/10/2017 M56 MPH SHERIDAN MT DEPT OF HIGHWAYS
GUST MEASURED AT THE COMERTOWN TURNOFF DOT SITE ON MT-5.
&&
AEHLocal storm report, Dec 10, 9:29 PM MST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
929 PM MST SUN DEC 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 PM NON-TSTM WND GST 4 ENE RAYMOND 48.90N 104.50W
12/10/2017 M55 MPH SHERIDAN MT MESONET
GUST MEASURED AT THE DOOLEY MESONET SITE.
&&
AEHLocal storm report, Dec 10, 9:32 PM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
932 PM MST SUN DEC 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 PM NON-TSTM WND GST 1 N NAVAJO 48.81N 105.06W
12/10/2017 M52 MPH DANIELS MT DEPT OF HIGHWAYS
GUST MEASURED AT THE NAVAJO DOT SITE ON MT-5.
&&
AEHLocal storm report, Dec 10, 10:02 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1002 PM MST SUN DEC 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM NON-TSTM WND GST 13 E ARCHER 48.79N 104.52W
12/10/2017 M58 MPH SHERIDAN MT MESONET
MESONET STATION PWD9, PLENTYWOOD 2 ENE.
&&Local storm report, Dec 10, 10:18 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1018 PM MST SUN DEC 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0932 PM NON-TSTM WND GST 6 S COMERTOWN 48.81N 104.25W
12/10/2017 M58 MPH SHERIDAN MT DEPT OF HIGHWAYS
GUST MEASURED AT THE COMERTOWN TURNOFF DOT SITE ON MT-5.
GUSTED TO 58 MPH FROM 0932 PM TO 1002 PM.
&&
AEHNearby
High Wind Warnings in Montana, 2017Every high wind warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.